So just how evil is INH?
A recent issue of MMWR has a report of 17 cases of severe liver injury occurring in persons being treated with isoniazid (INH) for latent tuberculosis. Five of these patients required liver transplantation, and five died. Of note, all patients were monitored for toxicity in compliance with guidelines. These cases were detected via a passive surveillance system. I suspect that this is just the tip of the iceberg since as I have blogged before, I have personally seen 3 cases in the last few years (two died, one survived after liver transplantation). In addition, less than half of patients complete the 9-month recommended course of therapy. On the other hand, only a small percentage of those treated develop severe liver injury, since it is estimated that 300,000-400,000 are treated with the drug each year. Still, I continue to believe that this drug is simply too toxic to treat a latent infection which has on average only a 10% chance of converting to active disease. Certainly some patients are at much higher risk for developing active tuberculosis, but those patients are also often at higher risk of toxicity. For those clinicians who feel compelled to use it, I would recommend careful informed consent and monitoring of transaminases for all patients, not just those for whom testing is recommended by the ATS/CDC guideline.